Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Pain and Period
avatar
gemini1989 posted:
For the last 2 months the day before i start my period i start getting a really bad pain in my vagina. Its almost a burning feeling. And it feels like i need to push something out. The pain remains for 2 days. By the second day of my period the pain is gone. My period is also a very dark almost black color. Hardly red at all. So i would really like to know what is going on. Now back in October i had a misscarriage. So i dont know if that would have anything to do with it. I never took any medicines and didnt do anything for myself after i misscarried. So Please help. Thank you. Ann
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear gemini: The most usual reason for that type of pain around the time of flow is release of prostaglandins. Prostaglandins create both the cramps of labor and menstrual cramps by making the uterus contract. Common cramps may start prior to the onset of flow and usually last 72 hours. There are also receptor sites for prostaglandins in the bowel and central nervous system. Thus prostaglandins can produce not just cramps but also nausea/vomiting, diarrhea, headaches, and other "flu-like" symptoms.

Ways to block prostaglandins can include birth control pills or anti-prostaglandin drugs (eg ibuprofen, naproxen sodium, ketoprofen, etc.). Some alternative healthcare providers such as naturopaths stress using of Omega 6 fatty acids in dietary choices, and cramp bark.

In your specific case it is noteworthy that this pain began only after the miscarriage. If you did not get any medical follow up after the miscarriage there is a remote chance that you had an incomplete miscarriage. This can cause tenderness of the uterus--but it is usually present all month long.Because of the miscarriage history I would urge you to see your GYN or clinic for an evaluation.

In terms of the dark color of your flow, when the bleeding is brisk and heavy the blood flows quickly out of the uterus and vagina. When the bleeding is scant and slower it has a much longer time to be exposed to the oxygen in the air. This exposure will turn the blood color brownish.

It is very common for women using birth control pills (BCPs) to have a "period" which looks more like dark motor oil sludge than bright red menstrual bleeding. The synthetic progesterone in BCPs creates a thinner lining inside the uterus. This creates a decreased amount of flow. This more scant flow will appear as a dark brown color, and thick consistency.

Yours,
Jane


Helpful Tips

Tips
Doing yoga, (especially fetal position) always works for me as well as deep breathing, at least for a minute. More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.